Catalog Home Page

Mechanism of isoniazid-induced hepatotoxicity: Then and now

Metushi, I., Uetrecht, J. and Phillips, E. (2016) Mechanism of isoniazid-induced hepatotoxicity: Then and now. British Journal of Clinical Pharmacology, 81 (6). pp. 1030-1036.

Free to read: https://doi.org/10.1111/bcp.12885
*No subscription required

Abstract

Isoniazid (INH) remains a mainstay for the treatment of tuberculosis despite the fact that it can cause liver failure. Previous mechanistic hypotheses have classified this type of drug-induced liver injury (DILI) as ‘metabolic idiosyncrasy’ which was thought not to involve an immune response and was mainly due to the bioactivation of the acetylhydrazine metabolite. However, more recent studies support an alternative hypothesis, specifically, that INH itself is directly bioactivated to a reactive metabolite, which in some patients leads to an immune response and liver injury. Furthermore, there appear to be two phenotypes of INH-induced liver injury. Most cases involve mild liver injury, which resolves with immune tolerance, while other cases appear to have a more severe phenotype that is associated with the production of anti-drug/anti-CYP P450 antibodies and can progress to liver failure.

Publication Type: Journal Article
Publisher: Wiley
Copyright: © 2016 The British Pharmacological Society
URI: http://researchrepository.murdoch.edu.au/id/eprint/38772
Item Control Page Item Control Page